zbMATH — the first resource for mathematics

Well-posedness for non-isotropic degenerate parabolic-hyperbolic equations. (English) Zbl 1031.35077
Summary: We develop a well-posedness theory for solutions in \(L^1\) to the Cauchy problem of general degenerate parabolic-hyperbolic equations with non-isotropic nonlinearity. A new notion of entropy and kinetic solutions and a corresponding kinetic formulation are developed which extends the hyperbolic case. The notion of kinetic solutions applies to more general situations than that of entropy solutions; and its advantage is that the kinetic equations in the kinetic formulation are well defined even when the macroscopic fluxes are not locally integrable, so that \(L^1\) is a natural space on which the kinetic solutions are posed. Based on this notion, we develop a new, simpler, more effective approach to prove the contraction property of kinetic solutions in \(L^1\), especially including entropy solutions. It includes a new ingredient, a chain rule type condition, which makes it different from the isotropic case.

35K65 Degenerate parabolic equations
35B30 Dependence of solutions to PDEs on initial and/or boundary data and/or on parameters of PDEs
35D05 Existence of generalized solutions of PDE (MSC2000)
35K15 Initial value problems for second-order parabolic equations
Full Text: DOI Numdam EuDML
[1] Bénilan, P.; Carrillo, J.; Wittbold, P., Renormalized entropy solutions of scalar conservation laws, Ann. sc. norm. sup. Pisa, 29, 313-327, (2000) · Zbl 0965.35021
[2] Bouchut, F., Renormalized solutions to the Vlasov equation with coefficients of bounded variation, Arch. ration. mech. anal., 157, 75-90, (2001) · Zbl 0979.35032
[3] Brenier, Y., Résolution d’équations d’évolution quasilinéaires en dimensions N d’espace à l’aide d’équations linéaires en dimensions N+1, J. differential equations, 50(3), 375-390, (1982) · Zbl 0549.35055
[4] Brézis, H.; Crandall, M.G., Uniqueness of solutions of the initial-value problem for ut−δϕ(u)=0, J. math. pure appl. (9), 58, 2, 153-163, (1979) · Zbl 0408.35054
[5] Bustos, M.C.; Concha, F.; Bürger, R.; Tory, E.M., Sedimentation and thickening: phenomenological foundation and mathematical theory, (1999), Kluwer Academic Dordrecht · Zbl 0936.76001
[6] Carrillo, J., Entropy solutions for nonlinear degenerate problems, Arch. rational mech. anal., 147, 269-361, (1999) · Zbl 0935.35056
[7] Chavent, G.; Jaffre, J., Mathematical models and finite elements for reservoir simulation, (1986), North Holland Amsterdam · Zbl 0603.76101
[8] Chen, G.-Q.; DiBenedetto, E., Stability of entropy solutions to the Cauchy problem for a class of nonlinear hyperbolic-parabolic equations, SIAM J. math. anal., 33, 751-762, (2001) · Zbl 1027.35080
[9] Cockburn, B.; Dawson, C., Some extensions of the local discontinuous Galerkin method for convection-diffusion equations in multidimension, (), 225-238 · Zbl 0960.65107
[10] DiBenedetto, E., Continuity of weak solutions to certain singular parabolic equations, Ann. mat. pura appl., 130, 131-176, (1982) · Zbl 0503.35018
[11] Douglis, J.; Dupont, T.; Ewing, R., Incomplete iteration for time-stepping a Galerkin method for a quasilinear parabolic problem, SIAM J. numer. anal., 16, 503-522, (1979) · Zbl 0411.65064
[12] Espedal, M.S.; Fasano, A.; Mikelić, A., Filtration in porous media and industrial applications, Lecture notes in math., 1734, (2000), Springer-Verlag Berlin
[13] Eymard, R.; Gallouët, T.; Herbin, R., Existence and uniqueness of the entropy solution to a nonlinear hyperbolic equation, Chinese ann. math. ser. B, 16, 1-14, (1995) · Zbl 0830.35077
[14] R. Eymard, T. Gallouët, R. Herbin, A. Michel, Convergence of a finite volume scheme for nonlinear degenerate parabolic equations, Preprint, 2001
[15] Gilbarg, D.; Trudinger, N., Elliptic partial differential equations of second order, (1983), Springer-Verlag Berlin · Zbl 0562.35001
[16] Gilding, B.H., Improved theory for a nonlinear degenerate parabolic equation, Ann. scuola norm. sup. Pisa cl. sci., 16, 4, 165-224, (1989) · Zbl 0702.35140
[17] Karlsen, K.H.; Risebro, N.H., On convergence of finite difference schemes for viscous and inviscid conservation laws with rough coefficients, M2AN, 35, 2, 239-270, (2001) · Zbl 1032.76048
[18] Kruzhkov, S., First order quasilinear equations with several space variables, Mat. sbornik, Math. USSR sb., 10, 217-273, (1970), Engl. Transl.: · Zbl 0215.16203
[19] Lions, P.-L.; Perthame, B.; Tadmor, E., Formulation cinétique des lois de conservation scalaires multidimensionnelles, C. R. acad. sci. Paris, Série I math., 312, 97-102, (1991) · Zbl 0729.49007
[20] Lions, P.-L.; Perthame, B.; Tadmor, E., A kinetic formulation of multidimensional scalar conservation laws and related equations, J. amer. math. soc., 7, 169-191, (1994) · Zbl 0820.35094
[21] Perthame, B., Uniqueness and error estimates in first order quasilinear conservation laws via the kinetic entropy defect measure, J. math. pure appl., 77, 1055-1064, (1998) · Zbl 0919.35088
[22] B. Perthame, Kinetic Formulations of Conservation Laws, Oxford Univ. Press, Oxford (to appear) · Zbl 1362.35342
[23] Perthame, B.; Bouchut, F., Kruzhkov’s estimates for scalar conservation laws revisited, Trans. amer. math. soc., 350, 2847-2870, (1998) · Zbl 0955.65069
[24] Volpert, A.I.; Hudjaev, S.I., Cauchy’s problem for degenerate second order quasilinear parabolic equations, Mat. sbornik, Math. USSR sb., 7, 3, 365-387, (1969), Engl. Transl.:
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.